Hail, Dixon
- When
- July 30, 2:21 PM CST to 2:23 PM CST
- Where
- Dixon County, 2.13 mi NNE of Wakefield
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 42.300, -96.860
A weak mid-level wave set off discrete hail producing thunderstorms across northeast Nebraska during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A weak mid-level wave set off discrete hail producing thunderstorms across northeast Nebraska during the afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 30, 2:05 PM CST, 16 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 305 PM CDT Sun Jul 30 2023 .SHORT TERM...(This Evening through Monday Afternoon) Issued at 305 PM CDT Sun Jul 30 2023 Scattered convection continues to slide southeast along the eastern instability gradient. Strongest storms have remained confined to the western edge of the activity, with more of a stratiform rain/isolated embedded lightning within the anvil extending east. This activity should continue southeast and exit the forecast area prior to sunset, perhaps as early as 23Z-00Z. The remainder of the evening should be quiet, as attention turns to stronger convection developing in western SD. With greater instability ahead of the storms generally located west through south of our forecast area, would lean toward the greater majority of CAMs in this activity sliding near/south of the Missouri River through the overnight hours. However, given weak warm advection and some elevated instability, could see spotty ACCAS showers or an isolated thunderstorm farther north late tonight into Monday morning. Temperatures Monday should be near to slightly above normal, coolest in our east where clouds/spotty showers may linger into midday .LONG TERM...(Monday Evening through Sunday) Issued at 305 PM CDT Sun Jul 30 2023 With the ongoing convection, did not have much time to dig into details for the longer range part of the forecast today. Broad view shows the upper ridge building back into the area through at least midweek, though a modest wave slides over the ridge late Tuesday/Tuesday night which could bring a better chance of rain to parts of the area. A brief warmup as the ridge builds back up behind this wave later Wednesday into Thursday, which should also provide for minimal precipitation chances during this period. Late week into next weekend, a stronger trough is projected to push into the northern Plains, bringing a return to more seasonable temperatures with periodic chances for showers/storms. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1259 PM CDT Sun Jul 30 2023 Clusters of rain with embedded storms are moving southeast across the forecast area to start this period. Strongest storms, with a potential for intermittent hail/gusty winds, are expected to remain west of KHON/KFSD TAF sites, though these locations should see periods of -SHRA with occasional lightning/TS possible through 21Z-22Z. At this time, activity is expected to remain north of KSUX, but will monitor trends closely. After these storms exit the CWA around 23Z-00Z, attention will turn to storms which are expected to develop across the northern High Plains this afternoon. This activity may move east overnight, possibly impacting KSUX around daybreak Monday. Small potential for elevated showers farther north, but thunder chances look more limited near/north of I-90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...JH LONG TERM...JH AVIATION...JH
Hazardous Weather Outlook National Weather Service Sioux Falls SD 430 AM CDT Sun Jul 30 2023 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-310930- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 430 AM CDT Sun Jul 30 2023 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated showers and thunderstorms continue to develop west of the James River this morning. Expect this activity to gradually decrease by daybreak this morning. Otherwise, another round of showers and thunderstorms will move through areas west of I-29 overnight. However, severe weather is not expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
1206 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 AM Hail 1 E Wessington Springs 44.08N 98.56W
07/30/2023 E1.25 inch Jerauld SD Public
Report from mPING: Half Dollar (1.25 in.)
Time updated from radar.
&&
ATPreliminary Local Storm Report
National Weather Service Sioux Falls SD
1228 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 PM Hail 11 SSW Lane 43.92N 98.48W
07/30/2023 E0.75 inch Aurora SD Emergency Mngr
&&
ATPreliminary Local Storm Report
National Weather Service Sioux Falls SD
115 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM Hail 3 ESE Lane 44.06N 98.37W
07/30/2023 E0.75 inch Jerauld SD Trained Spotter
Time estimated from radar.
&&
ATPreliminary Local Storm Report
National Weather Service Sioux Falls SD
210 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1206 PM Hail 7 SSE Wessington Spring 43.98N 98.53W
07/30/2023 E1.00 inch Jerauld SD Public
Time estimated from radar.
&&
ATPreliminary Local Storm Report
National Weather Service Sioux Falls SD
252 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1231 PM Hail 6 NNE Mount Vernon 43.79N 98.23W
07/30/2023 E0.70 inch Davison SD Public
Time estimated from radar.
&&
ATPreliminary Local Storm Report
National Weather Service Sioux Falls SD
257 PM CDT Sun Jul 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM Hail 1 SSW Delmont 43.26N 98.16W
07/30/2023 E1.75 inch Douglas SD Public
Time estimated from radar.
&&
ATThe Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124502, 1124503.